Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 277, NWS Jackson, KY

August 22, 2011Bell County, Knox County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 22, 2011, 12:06 AM EDT for Bell County, Knox County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2011, 12:06 AM EDT (04:06 UTC)
Expired
Aug 22, 2011, 12:45 AM EDT
In force
39 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bell County, KY, Knox County, KY

The radar

The Knoxville radar (KMRX), 85 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.1 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2825 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2825 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WUUS53 KJKL 220406
SVRJKL
KYC013-121-220445-
/O.NEW.KJKL.SV.W.0277.110822T0406Z-110822T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1206 AM EDT MON AUG 22 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BELL COUNTY IN SOUTHEAST KENTUCKY...
  KNOX COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 1245 AM EDT

* AT 1204 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  INDIAN CREEK...OR 5 MILES WEST OF BARBOURVILLE...AND MOVING EAST AT
  35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BARBOURVILLE...PINEVILLE...CLATE...BAILEYS SWITCH...PROVIDENCE...
  SWAN LAKE...KING...HEIDRICK...SWANPOND...CANNON...GIRDLER...BRYANTS
  STORE...BIRDSEYE...BOONE HEIGHTS...HUBBS...HINKLE...YEAGER...
  BIMBLE...ARTEMUS AND BRUSH CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3662 8367 3674 8396 3676 8397 3676 8399
      3680 8398 3682 8402 3686 8405 3685 8406
      3687 8406 3689 8407 3697 8403 3688 8351
TIME...MOT...LOC 0406Z 292DEG 30KT 3685 8396
WIND...HAIL 60MPH 1.00IN

$$

ABE
3 follow-up statements
349 
WWUS53 KJKL 220423
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1223 AM EDT MON AUG 22 2011

KYC013-121-220445-
/O.CON.KJKL.SV.W.0277.000000T0000Z-110822T0445Z/
KNOX KY-BELL KY-
1223 AM EDT MON AUG 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BELL
AND SOUTHERN KNOX COUNTIES UNTIL 1245 AM EDT...

AT 1221 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR ARTEMUS...OR NEAR
BARBOURVILLE...MOVING EAST AT 35 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  PINEVILLE...OLD FLAT LICK...INGRAM...FLAT LICK...BARNYARD...
  DEWITT...FOURMILE...WALKER...CLEAR CREEK SPRINGS...WALLSEND...
  WASIOTO...CARY...BLANCHE...STRAIGHT CREEK...FERNDALE...MELDRUM...
  EAST PINEVILLE...ARJAY...RELLA AND FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3674 8396 3675 8396 3677 8398 3680 8398
      3682 8402 3695 8390 3688 8351 3662 8367
TIME...MOT...LOC 0424Z 283DEG 29KT 3683 8380
WIND...HAIL 60MPH 0.75IN

$$

ABE
139 
WWUS53 KJKL 220436
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1236 AM EDT MON AUG 22 2011

KYC013-121-220445-
/O.CON.KJKL.SV.W.0277.000000T0000Z-110822T0445Z/
KNOX KY-BELL KY-
1236 AM EDT MON AUG 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BELL
AND SOUTHEASTERN KNOX COUNTIES UNTIL 1245 AM EDT...

AT 1233 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR FOURMILE...OR NEAR PINEVILLE...
MOVING EAST AT 35 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  CARY...BLANCHE...STRAIGHT CREEK...FERNDALE...MELDRUM...EAST
  PINEVILLE...ARJAY...RELLA...FIELD...KETTLE ISLAND...CALVIN...
  MIRACLE AND VARILLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3674 8396 3692 8375 3688 8351 3662 8367
TIME...MOT...LOC 0436Z 283DEG 29KT 3681 8368
WIND...HAIL 60MPH 0.75IN

$$

ABE
404 
WWUS53 KJKL 220445
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1245 AM EDT MON AUG 22 2011

KYC013-121-220456-
/O.EXP.KJKL.SV.W.0277.000000T0000Z-110822T0445Z/
KNOX KY-BELL KY-
1245 AM EDT MON AUG 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BELL AND SOUTHEASTERN
KNOX COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3674 8396 3692 8375 3688 8351 3662 8367
TIME...MOT...LOC 0436Z 283DEG 29KT 3681 8368

$$

ABE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 12:03 AM EDT, 3 minutes earlier.

Area forecast discussion, Aug 22, 12:03 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1203 AM EDT MON AUG 22 2011

.SHORT TERM.../THE REST OF TONIGHT/...UPDATED

THE COLD FRONT IS FINALLY PUSHING SOUTHEAST INTO THE REGION AND HAS
REACHED FROM EXTREME NORTHEAST KY BACK ALONG INTERSTATE 64 IN THE
NORTHERN PORTION OF THE CWA TO SOUTH OF LEX TO AROUND BWG AS OF 3Z.
ALTHOUGH WINDS IN MANY AREAS HAVE WENT TO THE NORTH AT LEAST
TEMPORARILY IN OUTFLOWS...THE ACTUAL SFC COLD FRONT LAGS A BIT.
CONVECTION HAS PUSHED SOUTH OF THE MTN PARKWAY AND ATTM WAS MOSTLY
SOUTH OF THE HAL ROGERS PARKWAY AND KY HIGHWAY 80 CORRIDOR. THE SFC
COLD FRONT SHOULD EXIT THE FAR SOUTHEASTERN PORTIONS OF THE CWA BETWEEN
ABOUT 6Z AND 8Z. SFC HIGH PRESSURE OVER THE MS VALLEY REGION WILL
BEGIN TO BUILD INTO THE REGION LATER ON TONIGHT BEHIND IT.

GRIDS AND ZFP WERE UPDATED TO ACCOUNT FOR RECENT CONVECTIVE TRENDS
AND TREND POPS DOWN IN THE NORTH AT PRESENT AND THEN DOWN OVERNIGHT
IN MORE SOUTHERN LOCATIONS. THE QUESTION STILL REMAINS AS TO HOW MUCH
STRATUS OR STRATOCU WE WILL EXPERIENCE BEHIND THE FRONT WITH WINDS AT
LEAST TAKING ON AN UPSLOPE COMPONENT FOR A WHILE OVERNIGHT...ESPECIALLY
IN THE HIGHER TERRAIN NEAR THE VA AND WV BORDERS. HOWEVER...DRY AIR
ADVECTION WILL BE OCCURRING AS WELL AND AT LEAST PARTIAL CLEARING
SHOULD OCCUR ACROSS MORE NORTHERN LOCATIONS WHERE THE DRIER AIR WILL
WORK IN THE MOST. LOCATIONS THAT RECEIVED PRECIPITATION SHOULD
EXPERIENCE SOME PATCHY DENSE FOG DEVELOPING OVERNIGHT IF CLEARING IS
SUFFICIENT...WITH VALLEY LOCATIONS THAT DECOUPLE FAVORED.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/THE REST OF TONIGHT/

UPDATED THE ZFP AND GRIDS TO RAISE POPS SLIGHTLY FROM ABOUT MOREHEAD
TO MOUNT VERNON EAST TOWARD PIKE COUNTY OVER THE NEXT COUPLE OF HOURS
AS SHRA AND SOME ISOLATED EMBEDDED THUNDER HAS DRIFTED INTO THE AREA
FROM THE NORTHWEST AND SHOULD SURVIVE TO SOME DEGREE FOR A COUPLE
MORE HOURS...MAINLY AS SHRA. SOME ADDITIONAL SHRA OVER CENTRAL KY
MAY SURVIVE INTO THE CWA AS WELL...AS A JET STREAK PASSES BY TO THE
SOUTHWEST OF THE REGION OVER THE NEXT COUPLE OF HOURS. OTHERWISE...THE
RATHER ILL DEFINED COLD FRONT LIES FROM ABOUT KPIT INTO THE BLUEGRASS
REGION AND THEN FURTHER SOUTHWEST INTO SOUTHWESTERN KY AND
NORTHWESTERN TN.

THE COLD FRONT IS EXPECTED TO MOVE EAST AND ACROSS THE REGION OVERNIGHT...
AND SHOULD CROSS INTO VA DURING THE NEXT 6 TO 8 HRS. ADVECTION OF
DRIER AIR INTO THE REGION WILL BE SOMEWHAT SLOW. THE LOW LEVEL FLOW
IS EXPECTED TO BECOME MORE NORTHERLY RATHER QUICKLY BEHIND THE
FRONT...SO WITH A NON IDEAL UPSLOPE WIND DIRECTION...SHRA SHOULD END
AROUND OR SHORTLY AFTER 6Z. MODELS DO PROJECT SOME MOISTURE LATER TONIGHT
BELOW 850 MB...WITH THE 18Z CONFINING THIS CLOSER TO THE SFC
INDICATIVE OF PERHAPS SOME DENSE FOG AND THE 18Z WRF PROJECTING A
MOIST LAYER NEAR 850 POSSIBLY INDICATIVE OF SOME STRATOCU LATE ALONG
WITH HIGHER RH NEAR THE SFC...INDICATING THE POTENTIAL FOR FOG.
CONTINUED TO INCLUDE THE POTENTIAL FOR PATCHY DENSE FOG AND LOW
CLOUDS IN THE GRIDS DURING THE 6Z TO 14Z PERIOD. HIGH PRESSURE SHOULD
BUILD INTO THE REGION AND BRING MAINLY JUST SOME FAIR WX CU AND USHER
IN A DRIER AIRMASS AT THE SFC AND ALOFT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH TUESDAY/

17Z SFC ANALYSIS SHOWS THE COLD FRONT ORIGINALLY EXPECTED TO BE
WORKING ITS WAY THRU THE CWA THIS AFTERNOON STILL HUNG UP NORTH OF
THE OH RIVER. ALOFT...AN AMPLIFIED UPPER LEVEL TROF OVER ERN CANADA
DIGGING SOUTH INTO THE GREAT LAKES AND OH VALLEY CONTINUES TO MIGRATE
SLOWLY TOWARDS THE EAST WHILE UPPER LEVEL RIDGING COUPLED WITH SFC
HIGH PRESSURE EXPANDS OVER THE WRN CONUS. A SERIES OF DISTURBANCES
ROUNDING THE BASE OF THE TROF ARE INTERACTING WITH THE FRONT TO OUR
NORTH...SPARKING SCATTERED TSTORMS OVER SRN/CENTRAL OH. AMPLE
INSTABILITY HAS REDEVELOPED OVER OUR AREA THIS AFTERNOON BUT THE LACK
OF SIGNIFICANT TRIGGER...COUPLED WITH A WEAK LOW LEVEL CAP EVIDENT IN
THE SHORT RANGE MODEL FCST SOUNDINGS HAS LIMITED ANY DEVELOPMENT THIS
AFTERNOON TO JUST A BROKEN LAYER OF STRATOCU OVER ERN KY.

THE FCST THRU TONIGHT REMAINS A CHALLENGE WITH THE COLD FRONT NOW
EXPECTED TO MOVE THRU THE CWA DURING THE LATE EVENING AND OVERNIGHT
HOURS WHEN INSTABILITY WILL BE LIMITED. IN ADDITION...THE ONLY
AVAILABLE MOISTURE TO WORK WITH LOOKS TO BE CONFINED TO THE LOWEST
LEVELS WHILE THE GUIDANCE INDICATES HEIGHTS RISING...RESULTING IN A
STRONGER CAP DEVELOPING THRU THE LOWER/MID LEVELS OVERNIGHT. WITH
THAT...THE BEST CHANCES FOR ANY TSTORMS LOOKS TO BE LATE THIS
AFTERNOON/EARLY EVENING OVER OUR NRN COUNTIES ALONG AND NORTH OF THE
MT PARKWAY...CLOSER TO WHERE THE BETTER FORCING AND UPPER LEVEL
SUPPORT CURRENTLY RESIDES. AS THE UPPER TROF CONTINUES TO PUSH OFF TO
THE EAST...THE FROPA OVERNIGHT WILL PROBABLY RESULT IN LITTLE MORE
THAN A WIND SHIFT COUPLED WITH DRIER AIR BEGINNING TO MOVE INTO THE
AREA. NONETHELESS...HAVE CONTINUE TO CARRY A CHANCE OF SHOWERS
OVERNIGHT TO GO WITH THE OBLIGATORY PATCHY DENSE RIVER VALLEY FOG
HOWEVER...THIS MAY BE CURTAILED SOMEWHAT BY LINGERING LOW CLOUDS IN
LIEU OF RAIN.

TRANSITORY SFC HIGH PRESSURE LOOKS TO MIGRATE THRU THE OHIO VALLEY IN
THE WAKE OF THE DEPARTING COLD FRONT ON MONDAY IN CONJUNCTION WITH
PSEUDO RIDGING OVERHEAD IN RESPONSE TO THE UPPER LEVEL TROF LIFTING
TOWARDS THE NERN CONUS. DRIER AIR WILL SET THE STAGE FOR CLEAR SKIES
AND COOLER TEMPS ON MONDAY NIGHT RESULTING IN AT LEAST PATCHY FOG
DEVELOPING AROUND THE VALLEYS. HIGH PRESSURE WILL BEGIN TO EASE OFF
TO THE EAST ON TUESDAY...SETTING UP A LIMITED RETURN FLOW OF LOW
LEVEL GOMEX MOISTURE ALONG WITH WARMING TEMPS TO ROUND OUT THE
PERIOD.

.LONG TERM.../TUESDAY NIGHT THROUGH SUNDAY/

ASIDE FROM MINOR TIMING AND STRENGTH DETAILS OF THE WAVES PASSING
BETWEEN THE SEMI-PERSISTENT RIDGING OVER THE FOUR CORNERS REGION AND
TROUGHING THROUGH THE NORTHEAST...THE MODELS ARE IN GOOD AGREEMENT
ALOFT THROUGH THE EXTENDED PORTION OF THE FORECAST. OVER THE PAST
SEVERAL RUNS THE MAIN WAVE DROPPING SOUTHEAST THROUGH THE OHIO
VALLEY IN THE FAST FLOW...ON WEDNESDAY...HAS BEEN LOOKING
INCREASINGLY WEAK. IT APPEARS THAT THE LARGER LOW TRACKING THROUGH
THE GREAT LAKES ON THURSDAY WILL BE SAPPING ITS STRENGTH.
NEVERTHELESS...THE GFS AND ECMWF ARE SIMILAR WITH THE GREAT LAKES
TROUGH WHILE THE GEM IS LAGGING BY ABOUT 6 HOURS. THIS APPEARS TO
ALSO BE AFFECTING ITS SOLUTION FOR IRENE...PULLING HER EAST AND
NORTH QUICKER THAN THE OTHER MODELS. ACCORDINGLY...HAVE THROWN OUT
THE GEM FOR THIS PACKAGE. THE LATTER PART OF THE FORECAST...ONCE THE
GREAT LAKES TROUGH SLIPS EAST INTO THE CANADIAN MARITIMES...WILL
FOCUS ON THE MOVEMENT OF IRENE AND HER INTERACTION WITH THE
WESTERLIES OVER THE WEEKEND. ALTHOUGH THE ECMWF AND GFS ARE QUITE
SIMILAR WITH THEIR UPPER PATTERNS FOR THIS TROPICAL SYSTEM...WILL
YIELD TO THE EXPERTISE OUT OF THE NHC AND HPC FOR SPECIFIC WEATHER
DETAILS. FOR THE FIRST PART OF THE FORECAST A GENERAL BLEND OF THE
NAM12...GFS AND ECMWF DETAILS WERE FOLLOWED.

SENSIBLE WEATHER WILL FEATURE HIGH PRESSURE HOLDING ON OVER EAST
KENTUCKY FOR ANOTHER PERIOD OR SO AS THE WINNOWING COLD FRONT SLOWLY
SETTLES INTO THE OHIO VALLEY ON WEDNESDAY. THIS FRONT WILL NOT CLEAR
THE AREA AND MAY PROVIDE A...DIURNALLY ENHANCED...THREAT FOR
CONVECTION THROUGH THE LATTER PART OF THE WORK WEEK...BUT FOR THE
MOST PART DRY WEATHER CAN BE ANTICIPATED. THE FORECAST BECOMES MORE
COMPLICATED FOR THE WEEKEND AS THE REMNANTS OF IRENE MAY BRUSH INTO
OUR EASTERN COUNTIES OR MORE LIKELY ACT TO SUPPRESS CONVECTION ON
THE WESTERN SLOPE OF THE APPALACHIANS. FOR NOW...HAVE TAKEN THE PATH
OF LEAST REGRETS AND LEFT IN LOW TO MID RANGE CHANCE POPS FROM WEST
TO EAST THROUGH THE CWA WITH SOME MINOR DIURNAL ENHANCEMENTS.

HAVE FOLLOWED THE HPC GUIDANCE FOR TEMPERATURES...FOR THE MOST
PART...WITH SOME ADJUSTMENTS EARLY IN THE FORECAST TO ACCOUNT FOR
TERRAIN DRAINAGE AT NIGHT. AS FOR POPS...HAVE ENDED UP ON THE LOW
SIDE OF MEX GUIDANCE AGAIN...BUT FAIRLY CLOSE TO WHAT HPC PUT OUT
THERE...PARTICULARLY OVER THE WEEKEND.

&&

.AVIATION.../00Z TO 24Z/

ISOLATED TO SCATTERED CONVECTION HAS DRIFTED SOUTHEAST INTO THE AREA
IN ADVANCE OF A COLD FRONT AND A PASSING UPPER LEVEL DISTURBANCE. THE
COLD FRONT WILL CROSS THE REGION OVER THE NEXT 6 HOURS OR SO...WHILE
THEN DISTURBANCE WILL DEPART FASTER. HOWEVER...SHORT TERM MODELS AND
RADAR TRENDS POINT TO AT LEAST SCATTERED TO NUMEROUS SHOWERS AND SOME
TSRA OVER THE NEXT COUPLE OF HOURS ACROSS THE NORTHERN AND EASTERN
CWA...WITH LOWER CONFIDENCE IN ISOLATED TO SCATTERED SHRA/TSRA IN
THE SOUTHWEST AND SOUTHERN PART OF CWA THROUGH ABOUT 5Z TO 6Z.
HANDLED THIS WITH VCTS AND CB GROUP INITIALLY AND A BRIEF TEMPO GROUP
FOR MVFR IN TSRA ON STATION. BEHIND THE FRONT...TRENDED THE FORECAST
MORE TOWARD FOG AS AT LEAST PARTIAL CLEARING SHOULD OCCUR. HOWEVER...SOME
LOW STRATUS OR STRATOCU ARE ALSO POSSIBLE. BR BETWEEN 6Z AND 14Z MAY
ONLY REDUCE VIS TO MVFR MUCH OF THE TIME BETWEEN 8Z AND 13Z...CARRIED
A TEMPO GROUP OF VIS TO IFR AT ALL THREE SITES. IF STRATUS OR STRATOCU
DOES NOT DEVELOP OR ONE OF THE TERMINALS ARE DIRECTLY IMPACTED BY
SHRA IN THE NEXT FEW HOURS...VIS REDUCTIONS IN BR MAY BE LOWER AS IN
18Z MAV MOS GUIDANCE. AFTER AROUND 13Z...HIGH PRESSURE WILL BRING
CLEARING SKIES AND VFR CONDITIONS THRU THE REMAINDER OF THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MB/JP
LONG TERM....GREIF
AVIATION...JP
Hazardous weather outlook, Aug 21, 11:56 PM EDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1156 PM EDT SUN AUG 21 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1156 PM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...OVERNIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE EARLY...MAINLY SOUTH OF THE HAL
ROGERS PARKWAY AND KY HIGHWAY 80 CORRIDORS.

PATCHY DENSE FOG WILL REDUCE VISIBILITIES BELOW ONE QUARTER OF A
MILE IN A FEW LOCATIONS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE...FROM TIME TO TIME...WEDNESDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MB/JP

In the hours before

Local storm report, Aug 21, 10:37 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1037 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND GST     5 N HINDMAN             37.41N 82.99W
08/21/2011  M54 MPH          KNOTT              KY   MESONET

            THE KENTUCKY MESONET SITE IN KNOTT COUNTY MEASURED A
            THUNDERSTORM WIND GUST OF 54 MPH.

&&

JP
Special weather statement, Aug 21, 10:42 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1042 PM EDT SUN AUG 21 2011

KYZ068-069-080-116-220330-
ROCKCASTLE-LAUREL-JACKSON-CLAY-
1042 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1130 PM EDT SUNDAY EVENING...

   SOUTHERN JACKSON...
   ROCKCASTLE...
   WEST CENTRAL CLAY AND
   NORTHERN LAUREL.

AT 1040 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BOONE...OR
NEAR BEREA...MOVING SOUTHEAST AT 40 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DISPUTANTA
AROUND 1045 PM EDT...BUMMER AROUND 1050 PM EDT...COOKSBURG AROUND
1055 PM EDT...ROBINET AROUND 1100 PM EDT...CRUISE AROUND 1105 PM
EDT...

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...GUSTY WINDS AS HIGH AS 40
TO 45 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE
AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON
Special weather statement, Aug 21, 10:55 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1055 PM EDT SUN AUG 21 2011

KYZ110-118-120-220330-
LETCHER-PIKE-FLOYD-
1055 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1130 PM EDT SUNDAY EVENING...

   NORTHEASTERN LETCHER...
   SOUTHWESTERN PIKE AND
   SOUTH CENTRAL FLOYD.

AT 1054 PM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG A LINE
EXTENDING FROM MELVIN TO SPEIGHT...OR ALONG A LINE EXTENDING FROM 13
MILES SOUTHWEST OF PIKEVILLE TO 14 MILES NORTHEAST OF WHITESBURG TO
10 MILES NORTHEAST OF WHITESBURG...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...JONANCY AROUND
1100 PM EDT...MYRA AROUND 1105 PM EDT...SHELBY GAP AROUND 1110 PM
EDT...ASHCAMP AROUND 1120 PM EDT...

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...GUSTY WINDS UP TO 45
MPH...ESPECIALLY ON THE RIDGETOPS...FREQUENT LIGHTNING AND POSSIBLY
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON
Special weather statement, Aug 21, 11:06 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1106 PM EDT SUN AUG 21 2011

KYZ079-083-084-220400-
MCCREARY-PULASKI-WAYNE-
1106 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
MIDNIGHT EDT MONDAY MORNING...

   MCCREARY...
   SOUTHWESTERN PULASKI AND
   WAYNE.

AT 1106 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NAOMI...OR 10
MILES NORTH OF MONTICELLO...MOVING SOUTHEAST AT 20 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH BRIEF RAINFALL RATES
OF UP TO TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH... AND
OCCASIONAL CLOUD TO GROUND LIGHTNING IN THESE AREAS.

ABE
Special weather statement, Aug 21, 11:11 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1111 PM EDT SUN AUG 21 2011

KYZ086>088-113-115>118-220415-
KNOTT-KNOX-LESLIE-LETCHER-PERRY-BELL-CLAY-HARLAN-
1111 PM EDT SUN AUG 21 2011

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 1215 AM EDT MONDAY MORNING...

   SOUTHWESTERN KNOTT...
   NORTHEASTERN KNOX...
   LESLIE...
   SOUTHWESTERN LETCHER...
   SOUTHERN PERRY...
   NORTHEASTERN BELL...
   SOUTHERN CLAY AND
   NORTHWESTERN HARLAN.

AT 1111 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MANCHESTER TO HAZARD...MOVING SOUTHEAST AT 25 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH BRIEF RAINFALL RATES
OF UP TO TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH... AND
OCCASIONAL LIGHTNING IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE
Special weather statement, Aug 21, 11:58 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1158 PM EDT SUN AUG 21 2011

KYZ083-084-220500-
MCCREARY-WAYNE-
1158 PM EDT SUN AUG 21 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 100
AM EDT MONDAY MORNING...

   MCCREARY AND
   WAYNE.

AT 1158 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
STEUBENVILLE...OR NEAR MONTICELLO...MOVING SOUTHEAST AT 30 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH BRIEF RAINFALL RATES
OF UP TO TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH... AND
OCCASIONAL LIGHTNING IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:15 PM EDTSevere Thunderstorm WarningJKLBreathitt, Wolfe30 min
Aug 21, 10:03 PM EDTSevere Thunderstorm WarningJKLKnott, Perry42 min
Aug 21, 10:09 PM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Letcher, Pike36 min
Aug 21, 10:42 PM EDTSevere Thunderstorm WarningJKLHarlan, Knott, Letcher, Perry33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.